Florida, 2014

Hail and Damaging Wind in Florida, February 23, 2014

February 23, 2014 · NWS JAX · 6 events in 4 counties and zones

A passing upper level disturbance combined with elevated instability produced a few severe storms along the northern periphery of a warm front located from Flagler county westward to Marion and Alachua county in the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing upper level disturbance combined with elevated instability produced a few severe storms along the northern periphery of a warm front located from Flagler county westward to Marion and Alachua county in the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 23, 9:30 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 23, 9:30 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EST SUN FEB 23 2014

.UPDATE...
WARM FRONTAL BOUNDARY IS LIFTING NORTHWARD INTO OUR SOUTHERN ZONES
AND ALONG THE NORTHERN GOMEX COAST WHERE CONVECTION CONTINUES TO
INTENSIFY. ELEVATED CONVECTION BEGAN OVERNIGHT NEAR AN UPPER LEVEL
DISTURBANCE AND COMBINED WITH THE WARM FRONT A WIDE AREA OF RAIN
WITH SCATTERED EMBEDDED STRONG STORMS NEAR THE GULF COAST AND
ISOLD STORMS FARTHER NORTH INTO SOUTHERN GA. CONVECTION IS MOVING
INTO THE SUWANNEE VALLEY AND EXPECTED TO REACH JAX METRO AREA
AROUND 11 AM. HEAVY RAIN AND SMALL HAIL ARE CHIEF CONCERNS TODAY
WITH RAINFALL AMTS OF 1-2 INCHES ALONG THE I-10 CORRIDOR WHERE
PERSISTENT RAIN WILL LAST SEVERAL HOURS. POOR VISIBILITIES IN
DENSE FOG ALONG THE WARM FRONT FROM GAINESVILLE TO KEYSTONE HGTS
WILL IMPROVE WHEN THE SHOWERS ARRIVE. SO FAR TEMPS ARE ON TRACK
BUT WILL MONITOR AS CLOUDS MAY KEEP THE SRN TIER FROM REACHING
UPPER 70S.

&&

.AVIATION...
BORDERLINE MVFR AND IFR CONDS ARE EXPECTED. AS WARM FRONT MOVES
NORTH...CIGS WILL GRADUALLY LOWER. RAIN WITH EMBEDDED SCT STORMS
WILL REACH NE FL TERMINALS AROUND 16Z AND 17Z AT SSI. DENSE FOG
WILL PERSIST AT GNV UNTIL STORMS ARRIVE. VSBY IN STRONGER STORMS
WILL BE 1-2SM.

&&

.MARINE...
WARM FRONT WILL PUSH NORTHWARD ACRS THE WATERS TODAY WITH VARIABLE
WINDS 10 KT OR LESS. WINDS/SEAS WILL BE HIGHER NEAR SCATTERED
STORMS THIS AFTERNOON. NO HEADLINES.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  55  73  51 /  90  60  20  20
SSI  67  57  69  51 /  90  70  30  20
JAX  73  59  73  54 /  90  70  30  20
SGJ  72  60  70  56 /  90  40  20  20
GNV  76  60  75  56 /  90  40  20  20
OCF  79  59  77  57 /  80  20  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ZIBURA/WALKER
Hazardous weather outlook, Feb 23, 10:05 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EST SUN FEB 23 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-241100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1005 AM EST SUN FEB 23 2014

...ISOLATED STRONG THUNDERSTORMS WITH HAIL POSSIBLE LATE MORNING
THROUGH THE AFTERNOON FOR NORTHEAST FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS EMBEDDED IN THE WIDESPREAD SHOWER ACTIVITY
WILL SPREAD OVER THE AREA AS AN UPPER LEVEL DISTURBANCE MOVES EAST.
A FEW OF THE STORMS MAY CONTAIN HAIL ALONG WITH LOCALLY HEAVY
DOWNPOURS...WITH THE GREATEST IMPACT EXPECTED ACROSS THE SUWANNEE
RIVER VALLEY OF NORTHEAST FLORIDA LATE THIS MORNING THROUGH THE
EARLY AFTERNOON.

AREAS OF FOG WILL DEVELOP TONIGHT...AND MAY BECOME LOCALLY DENSE
AFTER MIDNIGHT. THE FOG WILL IMPACT THE ENTIRE AREA INCLUDING THE
NEARSHORE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG COLD FRONTAL PASSAGE ON WEDNESDAY WILL PRODUCE WINDY
CONDITIONS WITH SMALL CRAFT ADVISORIES LIKELY ON THE COASTAL
WATERS AND POSSIBLE GALE FORCE WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE IS CONSIDERING THE
DISCONTINUANCE...OR REDUCED ISSUANCE...OF THIS PRODUCT. PLEASE
FORWARD COMMENTARY ON THE HAZARDOUS WEATHER OUTLOOK PRODUCT TO
OUR METEOROLOGIST IN CHARGE...SCOTT CORDERO...AT
SCOTT.CORDERO@NOAA.GOV. THIS WILL IN NO WAY AFFECT NOAA WEATHER
RADIO...BUT ONLY PERTAINS TO THE HAZARDOUS WEATHER OUTLOOK
PRODUCT WHICH SUMMARIZES ADVISORIES...WATCHES...AND WARNINGS
WHICH ARE ALREADY IN EFFECT.

In the hours before

Special weather statement, Feb 23, 10:29 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1029 AM EST SUN FEB 23 2014

FLZ021-035-231600-
GILCHRIST-SUWANNEE-
1029 AM EST SUN FEB 23 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST AND
SOUTHERN SUWANNEE COUNTIES FOR SMALL HAIL AND FREQUENT LIGHTNING
VALID UNTIL 1100 AM EST...

AT 1028 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS FROM 8 MILES SOUTHWEST OF MCALPIN TO 4
MILES SOUTH OF BRANFORD TO 11 MILES SOUTHWEST OF BELL...MOVING EAST
AT 30 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
OBRIEN...BRANFORD...MCALPIN...HILDRETH AND BELL THROUGH 1100 AM EST.
HAIL UP TO THREE QUARTER INCH IN DIAMETER WITH MINOR DAMAGE IS
POSSIBLE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3023 8285 2998 8280 2995 8279 2993 8280
      2993 8278 2972 8267 2961 8296 2979 8292
      2988 8287 3014 8313
TIME...MOT...LOC 1528Z 254DEG 30KT 3010 8304 2992 8290
          2969 8299

ZIBURA
Special weather statement, Feb 23, 10:56 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1056 AM EST SUN FEB 23 2014

FLZ021-022-035-231630-
COLUMBIA-GILCHRIST-SUWANNEE-
1056 AM EST SUN FEB 23 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
COLUMBIA...NORTHEASTERN GILCHRIST AND SOUTHEASTERN SUWANNEE COUNTIES
FOR SMALL HAIL VALID AND EXCESSIVE LIGHTNING UNTIL 1130 AM EST...

AT 1055 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR STRONG STORMS
INDICATED FROM NEAR FORT WHITE TO NEAR BELL...MOVING EAST AT 30 MPH.
THIS WILL AFFECT AREAS AROUND ICHETUCKNEE SPRINGS STATE PARK...
HILDRETH...FORT WHITE AND OLENO STATE PARK THROUGH 1130 AM  EST.
HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3008 8265 2994 8255 2983 8266 2973 8282
      2998 8287
TIME...MOT...LOC 1555Z 264DEG 25KT 2996 8268
Special weather statement, Feb 23, 11:31 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1131 AM EST SUN FEB 23 2014

FLZ035-231700-
GILCHRIST-
1131 AM EST SUN FEB 23 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL NOON EST...

AT 1131 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TRENTON...MOVING EAST AT 35 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TRENTON AND
BELL THROUGH NOON EST. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2984 8284 2983 8267 2957 8266 2959 8279
      2960 8291
TIME...MOT...LOC 1631Z 260DEG 29KT 2960 8282

ZIBURA
Special weather statement, Feb 23, 11:55 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EST SUN FEB 23 2014

FLZ036-231730-
ALACHUA-
1155 AM EST SUN FEB 23 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ALACHUA
COUNTY FOR SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1230 PM
EST...

AT 1155 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF NEWBERRY...MOVING
EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEWBERRY THROUGH 1230 PM EST. HAIL UP TO THREE QUARTER INCH IN
DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2975 8244 2956 8243 2955 8265 2976 8266
TIME...MOT...LOC 1655Z 263DEG 31KT 2959 8266

ZIBURA

The radar

The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alachua

When
February 23, 12:05 PM EST
Where
Alachua County, 2.07 mi N of Dayville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.660, -82.380

Penny to dime size hail was reported on West Newberry Road.

Heavy Rain, St. Johns

When
February 23, 12:50 PM EST to 1:35 PM EST
Where
St. Johns County, 0.91 mi SE of Moultrie
Reported by
Public
Coordinates
29.810, -81.310

The pubic measured 2.25 inches of rainfall in 45 minutes.

Thunderstorm Wind, Putnam

When
February 23, 1:35 PM EST
Where
Putnam County, 0.6 mi E of Hollister
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.620, -81.810

A shed was destroyed with damage to a dog kennel and trampoline on Red Oak Lane in Hollister. Four cows under a tree were killed from debris or lightning.

Hail, Putnam

When
February 23, 1:35 PM EST
Where
Putnam County, 0.6 mi E of Hollister
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.620, -81.810

Nickel size hail was observed on Red Oak Lane.

Hail, Flagler

When
February 23, 2:30 PM EST
Where
Flagler County, 1.39 mi ENE of Lake Disston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.300, -81.370

Golf ball size hail damage vehicles near Lake Disston.

Hail, Flagler

When
February 23, 2:45 PM EST
Where
Flagler County, Codys Corner
Measured
1 in hail
Reported by
Post Office
Coordinates
29.340, -81.310

Quarter size hail was observed at Codys Corner, along State Road 11 south of County Road 304. This report was received via Social Media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491843, 491846, 491847, 491848, 491844, 491845.